Get access

Thioridazine Induces Immediate and Delayed Erythema in Photopatch Test

Authors


ABSTRACT

Thioridazine is a phenothiazine derivative that has been used as an antipsychotic; it rarely causes photosensitization. However, we noticed that this drug induced an erythematous reaction in a photopatch test. Six volunteers were patch tested with various concentrations of thioridazine and irradiated with a range of UVA doses, and the time courses of the color of and blood flow to the test sites were monitored. The free-radical metabolites of thioridazine generated under UVA irradiation and its effects on ascorbate radical formation were examined with an electron paramagnetic resonance (EPR) spectrometer in vitro. As a result, immediate erythema developed during UVA irradiation in most subjects when 1% thioridazine was applied for 48 h and irradiation doses were higher than 4 J cm-2. Another peak of erythematous reaction was observed 8–12 h after irradiation. The in vitro examination detected an apparent EPR signal, which appeared when 2 mM thioridazine in air-saturated phosphate buffer was irradiated with UVA, whereas this reaction was attenuated under anaerobic conditions. The EPR signal of the ascorbate radical was augmented under both aerobic and anaerobic conditions. Thioridazine-derived oxidants and/or thioridazine radicals generated during UVA irradiation seem to play an important role in this unique phototoxic reaction.

Get access to the full text of this article

Ancillary